Michigan, 2003

Heavy Snow in Michigan, February 21, 2003

February 21, 2003 · NWS APX · 2 events in 2 counties and zones

An intense narrow band of heavy snow set up from west to east across east upper Michigan. Snowfall totals of up to 10 inches fell within this band.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An intense narrow band of heavy snow set up from west to east across east upper Michigan. Snowfall totals of up to 10 inches fell within this band. Little or no measurable snow was reported just outside of the band of heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 21, 11:30 AM EST, 3 hours earlier.

Area forecast discussion, Feb 21, 11:30 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EST FRI FEB 21 2003

LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT EXTENDING ACROSS THE
STRAITS OF MACKINAC.  LOW CLOUDS AND CONVECTIVE LOOKING SNOW SHOWERS
PERSIST OVER THE UPPER PENINSULA.

12Z RUC SHOWED THE FRONT HANGING IN THE STRAITS THROUGH 4Z BEFORE
MOVING DEEPLY INTO NORTHERN LOWER.  SUBSEQUENT RUC FORECASTS THIS
MORNING HAVE SHOWED FRONT DROPPING SOUTH THIS AFTERNOON... HOWEVER
VISIBLE SATELLITE LOOP AND RADAR LOOP SHOW LITTLE SHIFT.  WINDS HAVE
PICKED UP AND BECOME MORE CONVERGENT OVER THE AREA THIS MORNING AND
THIS MAY CONTINUE TO FEED POST FRONTAL SNOW SHOWERS ACROSS THE UPPER
PENINSULA.  FURTHER SUNSHINE ACROSS THE LOWER PENINSULA WILL MAKE
FRONTAL PROGRESS MORE DIFFICULT TODAY.

12Z ETA APPEARS TO HAVE A GOOD HANDLE ON THE FRONT AND DELAYS ITS
PASSING GAYLORD UNTIL AROUND 6Z.  RUCS PROBLEM MAY BE RELATED TO
NGMS HANDLING OF THE FRONT.

GENERALLY RAISED TEMPERATURES SOUTH OF THE BOUNDARY AND ADDED
INCREASED SUN.  SOME TEMPERATURES MAY BE NEAR RECORD AND
TEMPERATURES GENERALLY 1-5 DEGREES WARMER THIS HOUR THAN 11AM
YESTERDAY.  LEFT WINDS ALONE FOR NOW...BUT COULD GET GUSTY AS WE
HEAT UP ACROSS THE SOUTH.  NORTH OF THE BOUNDARY ADDED ACCUMULATIONS
AS THE NARROW BAND OF SNOW CONTINUES EAST-WEST ACROSS THE UP.

COORDINATION MQT.

.APX...NONE.

HIRSCH
Hazardous weather outlook, Feb 21, 5:25 AM EST, 9 hours 5 minutes before
MIZ008-015>036-041-042-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
525 AM EST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

EME

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Chippewa

When
February 21, 2:30 PM EST to 9:00 PM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Mackinac

When
February 21, 6:00 PM EST to 9:00 PM EST
Where
Mackinac forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342984, 5342985.